# SDR 2018FA0000423

- Difficulty date: October 8, 2015
- Submitted: October 16, 2018
- Operation: General aviation
- Aircraft: N16097
- Make and model: Beech T44C
- Aircraft serial: 160972
- Engine: Pwa PT6A34B
- Engine time: 18,056 hours
- System (JASC): 7250 · Turbine Section
- Part: Turbine Blades
- Part number: 3039901
- Condition: Fractured
- Location: Engine
- Part time: 2,845 hours
- Component: Compressor Turb, Pwc
- Component part number: 3013411
- Stage of operation: CR
- How discovered: O
- Nature of condition: B, Y
- Precautionary procedure: O

## Discrepancy

A. THE LEFT ENGINE EMITTED A PUFF OF SMOKE AND SEIZED IN FLIGHT. THE AIRCREW COMPLETED EMERGENCY PROCEDURES TO SECURE THE ENGINE AND RETURNED TO BASE. FOLLOWING AN UNEVENTFUL SINGLE-ENGINE LANDING, MAINTENANCE PERSONNEL NOTED EXTENSIVE DAMAGE TO THE POWER TURBINE (PT) DISK ASSEMBLY AND THE PT VANE RING AS VIEWED THROUGH THE ENGINE EXHAUST. DAMAGE TO THE EXHAUST CASE AND DUCTING WAS ALSO NOTED. B. DURING TEARDOWN THE DISCREPANCY WAS CONFIRMED. THE IN-FLIGHT ENGINE SEIZURE WAS DUE TO THE CATASTROPHIC FAILURE OF THE CT ROTOR ASSEMBLY BROUGHT ON BY THE RUPTURE OF BLADE NR 24, WHICH FAILED AT THE AIRFOIL DETAIL IMMEDIATELY ABOVE THE PLATFORM. THE PUFF OF SMOKE SEEN DURING THE EVENT WAS DUE TO THE COLLATERAL DAMAGE OF ADJACENT COMPONENTS AS METALLIC DEBRIS WAS PROCESSED BY THE COMPRESSOR AND POWER TURBINE ROTOR ASSEMBLIES. 1. THE ROOT CAUSE OF FATIGUE FAILURE OF CT BLADE NR 24 COULD NOT BE DETERMINED. LABORATORY ANALYSIS INDICATED THAT THERE WERE NO METALLURGICAL DEFECTS PRESENT AT THE INITIATION SITE. IT IS POSSIBLE FOR THE CRACK TO HAVE STARTED DUE TO EXCESSIVE TEMPERATURE, OR DAMAGED CAUSED BY IMPACT WITH A FOREIGN OBJECT, ALTHOUGH THERE WERE NO CONCLUSIVE SIGNS OF THESE CONDITIONS DETECTED. C. THE REMAINING DAMAGE TO THE POWER TURBINE INTERSTAGE AND CONTAINMENT RING GROUP, TURBINE EXHAUST DUCT ASSEMBLY, COMPRESSOR ROTOR BALANCING ASSEMBLY, AND THE COMPRESSOR INLET CASE WAS COLLATERAL IN NATURE IMMEDIATELY FOLLOWING THE DESTRUCTION OF THE CT ROTOR ASSEMBLY.
